Alert archive / North Carolina / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 20, NWS Newport/Morehead City, NC

June 15, 20214 counties in North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 15, 2021, 2:36 PM EDT for 4 counties in North Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2021, 2:36 PM EDT (18:36 UTC)
Expired
Jun 15, 2021, 3:00 PM EDT
In force
24 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Duplin County, NC, Jones County, NC, Lenoir County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 77 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 2:38 PM EDTTSTM WND DMG1 S Pink Hill, NCTREES DOWN ON HIGHWAYS 11 S AND 258 S.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:58 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1287 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

690 
WUUS52 KMHX 151836
SVRMHX
NCC061-103-107-133-151900-
/O.NEW.KMHX.SV.W.0020.210615T1836Z-210615T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
236 PM EDT Tue Jun 15 2021

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  West central Jones County in eastern North Carolina...
  Southwestern Lenoir County in eastern North Carolina...
  Northwestern Onslow County in eastern North Carolina...
  Northeastern Duplin County in eastern North Carolina...

* Until 300 PM EDT.

* At 236 PM EDT, a severe thunderstorm was located near Potters Hill,
  or 18 miles south of Kinston, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Phillips Crossroads, Richlands, Comfort, Petersburg, Pleasant Hill,
  Potters Hill, Richlands South, Pink Hill and Hargetts Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3499 7782 3514 7780 3509 7741 3484 7751
TIME...MOT...LOC 1836Z 288DEG 23KT 3503 7773 

HAIL...1.00IN
WIND...60MPH
 
$$

41
2 follow-up statements
885 
WWUS52 KMHX 151848
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
248 PM EDT Tue Jun 15 2021

NCC061-151857-
/O.CAN.KMHX.SV.W.0020.000000T0000Z-210615T1900Z/
Duplin NC-
248 PM EDT Tue Jun 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DUPLIN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
eastern North Carolina.

LAT...LON 3491 7765 3493 7765 3497 7768 3512 7768
      3509 7741 3484 7751
TIME...MOT...LOC 1847Z 288DEG 23KT 3501 7764 

$$

NCC103-107-133-151900-
/O.CON.KMHX.SV.W.0020.000000T0000Z-210615T1900Z/
Jones NC-Lenoir NC-Onslow NC-
248 PM EDT Tue Jun 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR WEST CENTRAL JONES...SOUTH CENTRAL LENOIR AND NORTHWESTERN ONSLOW
COUNTIES...

At 247 PM EDT, a severe thunderstorm was located near Potters Hill,
or 15 miles northwest of Half Moon, moving east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Phillips Crossroads, Richlands, Comfort, Petersburg, Pleasant Hill,
Richlands South and Hargetts Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3491 7765 3493 7765 3497 7768 3512 7768
      3509 7741 3484 7751
TIME...MOT...LOC 1847Z 288DEG 23KT 3501 7764 

HAIL...1.50IN
WIND...60MPH
 
$$

41
909 
WWUS52 KMHX 151856
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
256 PM EDT Tue Jun 15 2021

NCC103-107-133-151905-
/O.EXP.KMHX.SV.W.0020.000000T0000Z-210615T1900Z/
Jones NC-Lenoir NC-Onslow NC-
256 PM EDT Tue Jun 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL JONES...SOUTH
CENTRAL LENOIR AND NORTHWESTERN ONSLOW COUNTIES WILL EXPIRE AT 300 PM
EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
eastern North Carolina.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Jones, Southwestern Craven, Northern Onslow, West central Carteret 
counties.

LAT...LON 3491 7765 3493 7765 3497 7768 3512 7768
      3509 7741 3484 7751
TIME...MOT...LOC 1855Z 288DEG 23KT 3500 7758 

$$

41

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 9:20 AM EDT, 5 hours 16 minutes earlier.

Area forecast discussion, Jun 15, 9:20 AM EDT, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
920 AM EDT Tue Jun 15 2021

.SYNOPSIS...
A cold front will move across the area today into early
Wednesday. High pressure will build over the area mid to late
week. Another cold front will approach the area this weekend.

&&

.NEAR TERM /TODAY/...
As of 920 AM Tuesday...SPC has upgraded eastern portions of ENC
to a Slight Risk for svr wx this afternoon and early evening.
Feeling more confident that severe thunderstorms with damaging
wind gusts and large hail will occur across eastern NC today,
especially east of Highway 17. Aloft, a unusually amplified (for
this time of year) mid level trough will be moving into the
Mid-Atlantic helping to propel a surface cold front across
eastern NC during peak heating. The front will interact with the
sea breeze to create a corridor of favorable low level
convergence beneath impressive upper level divergence across the
area to support continued thunderstorm development. Instability
will be quite favorable with LI's -5/-7 and MUCAPES 2500-3000
J/kg. Decent shear 30-40 kt will be sufficient to support
organized clusters of strong to severe thunderstorms with large
hail and damaging wind gusts the main threats. Localized very
heavy rainfall will also be possible with PW values around 2"
and an environment favorable for training and backbuilding
cells. 12z PWAT on MHX sounding this morning around 1.75". The
CAMs are picking up on this with local QPF amounts of around 3"
which would lead to flooding of poor drainage areas.

It will get hot before the widespread precipitation develops in
the mid afternoon through early evening, with highs 85-90
inland and 80-85 beaches.

&&

.SHORT TERM /TONIGHT/...
As of 325 AM Tuesday...The showers and storms should be mostly
offshore by 11 PM followed by clearing skies and diminishing
winds behind the front. Areas of locally dense fog could develop
late tonight in response to the wet soils and radiational
cooling. Lows will be in the low to mid 60s inland to the mid to
upper 60s beaches.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 330 AM Tuesday...Lower chances for showers and
thunderstorms will again be possible Wednesday and Thursday,
followed by a period of drier weather into the first part of the
weekend. Saturday will be quite hot with highs well into the
90s. Our next shot of rain will come later in the weekend and
especially early next week.

Wednesday/Thursday...The front which will spark showers and
storms later today, will be to our south on Wednesday. The
combination of a secondary front moving in later in the day, and
sea breeze boundaries and some upper level support will be
enough for another round of mainly afternoon convection. By
Thursday chances continue to decrease, but a few storms are
still possible especially along the sea breeze. Temps this
period will be fairly seasonable or in the middle to upper 80s.

Friday/Saturday...High pressure will build across our area
Friday, and off the coast by Saturday, supporting a dry
forecast. Temps will inch toward 90 Friday, and as the high
slides off the coast Saturday, a strong southwest flow will
support highs well into the 90s most of the area. With the
southwest flow, 90s are even likely across the northern Outer
Banks.

Sunday/Monday...An area of disturbed weather in the Gulf later
this week, will gradually lift northeastward in the steering
flow around a bermuda high off the coast. A general increase in
shower chances later Sunday, but especially next week along with
slightly lower temperatures can be expected.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /through Tonight/...
As of 620 AM Tuesday...Conditions will be VFR outside scattered
to numerous showers and thunderstorms which will be most
widespread in the afternoon through early evening. The storms
will produce strong wind gusts and hail along with torrential
rains and occasional sub VFR conditions. Conditions at the TAF
sites will briefly improve late this evening but radiational
cooling could lead to the development of areas of locally dense
fog late tonight.

LONG TERM /Wednesday through Saturday/...
As of 330 AM Tuesday...Mainly VFR conditions this period.
Scattered storms possible Wednesday afternoon, and again
Thursday. Patchy fog will also be possible during the late
night/early morning hours during this period, especially at
terminals that see rainfall. Drier weather Friday and Saturday.

&&

.MARINE...
SHORT TERM /through Tonight/...
As of 920 AM Tuesday...Latest obs show SW winds 10-15 kt this
morning with seas 2-4 ft. Winds will shift to N/NE 10-15 kt
across the northern waters/ Albemarle Sound late today as a cold
front begins to cross the region. The front will cross the
remainder of the waters tonight with winds becoming N/NE 10-15
kt in the evening then diminishing to NW 5-10 kt late tonight.
An area of strong to severe thunderstorms with strong winds
and/or large hail, and frequent lightning will be moving through
the waters ahead of the cold front from mid afternoon through
early evening. Seas will be 2-4 ft through tonight but will be
locally much higher in vicinity of thunderstorms.

LONG TERM /Wednesday through Saturday/...
As of 330 AM Tuesday...Good boating conditions on the waters
through Friday with winds generally less than 10 kts and seas 4
feet or less. Conditions on the waters go down by Saturday as
strong southwest winds develop over the waters.

With a cold front just south or near our southern waters
through the period, winds will be quite variable both Wednesday
and Thursday. Generally speaking northeast to east winds will be
likely north of Cape Hatteras, with winds having a more
southerly component down toward Onslow Bay. Winds will generally
be 5 to 10 kts, but a few gusts to 15 kts are possible each
afternoon into the evening during our peak heating. Light winds
continue Friday, with a more prominent southeast flow over all
waters. Seas through the period run 2 to 4 feet early, closer to
2 feet later in the week.

The period of concern will start Saturday with small craft
conditions likely especially our coast waters, as a pronounced
southwest flow develops. With winds of 20 to 25 kts, seas will
build to 6 feet late. All data supports elevated seas and strong
southwest winds into early next week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...JME/CQD
SHORT TERM...JME
LONG TERM...EH/SK
AVIATION...EH/JME
MARINE...EH/JME/CQD
Hazardous weather outlook, Jun 15, 2:00 PM EDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
200 PM EDT Tue Jun 15 2021

NCZ045>047-080-081-090>092-094-193>196-198-199-204-161800-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Duplin-
Lenoir-Jones-Pamlico-Northern Craven-Southern Craven-West Carteret-
East Carteret-Inland Onslow-Coastal Onslow-Ocracoke Island-
200 PM EDT Tue Jun 15 2021

...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered to numerous thunderstorms capable of producing damaging
winds, large hail, and torrential downpours are expected this
afternoon into early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-205-161800-
Northern Outer Banks-Hatteras Island-
200 PM EDT Tue Jun 15 2021

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   Severe Thunderstorm Watch.

Numerous thunderstorms capable of producing damaging winds, large
hail, and torrential downpours are expected this afternoon into
early
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044-079-161800-
Martin-Pitt-Greene-
200 PM EDT Tue Jun 15 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms capable of producing damaging
winds, large hail, and torrential downpours are expected this
afternoon into early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:57 PM EDTSpecial Weather StatementMHXDuplin33 min
Jun 15, 2:54 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Jones, Onslow51 min
Jun 15, 3:30 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Jones, Onslow, Pamlico30 min
Jun 15, 3:37 PM EDTSpecial Marine WarningMHX38 min
Jun 15, 3:51 PM EDTSpecial Marine WarningMHX54 min
Jun 15, 3:52 PM EDTSpecial Marine WarningMHX83 min
Jun 15, 5:22 PM EDTSpecial Weather StatementMHXHyde38 min
Jun 15, 6:08 PM EDTAreal Flood AdvisoryMHXDare2 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.